Hail, Texas
- When
- July 16, 4:47 PM CST
- Where
- Texas County, 0.69 mi N of Tyrone
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.960, -101.070
Severe thunderstorms across the central Oklahoma Panhandle produced large hail and strong thunderstorm wind gusts during the early evening hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms across the central Oklahoma Panhandle produced large hail and strong thunderstorm wind gusts during the early evening hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 1:43 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 243 PM CDT THU JUL 16 2009 .DISCUSSION... THE SUBTROPICAL RIDGE WILL CONTINUE TO SLOWLY BUILD AS IT RETROGRADES BACK TO THE WEST WHILE THE UPPER LEVEL CYCLONE OVER THE GREAT LAKES DIGS SOUTH. THIS WILL KEEP THE PANHANDLES UNDER NORTHWEST FLOW ALOFT THROUGH THE GREAT PART OF THE CURRENT FORECAST PERIOD. AT THE SURFACE...LATEST ANALYSIS DEPICTS A COLD FRONT EXTENDING ACROSS SOUTHWEST KS AND EASTERN CO. THE 88D NETWORK ALSO SHOWS THIS FRONT QUITE WELL FROM NEAR SYRACUSE...TO DODGE CITY...TO ALVA. A RIBBON OF SUBTROPICAL MOISTURE EXTENDS FROM WEST TO EAST FROM SOUTHERN CA ACROSS THE PANHANDLES WHILE SURFACE DEWPOINTS REMAIN IN THE UPPER 50S TO LOWER 60S ACROSS MOST OF THE AREA. MID LEVEL LAPSE RATES REMAIN RELATIVELY MODEST BUT SURFACE TEMPS IN THE MID 90S HAVE RESULTED IN SUFFICIENT INSTABILITY. STORMS HAVE ALREADY DEVELOPED ALONG A PRE FRONTAL TROF ACROSS THE WESTERN OK PANHANDLE AND HAVE QUICKLY INCREASED IN INTENSITY. WHILE SHEAR IS LESS THAN OPTIMAL FOR SUPERCELLULAR CONVECTION...IT SHOULD BE ENOUGH TO SUSTAIN MULTICELL CLUSTERS THIS AFTERNOON AND EARLY EVENING BEFORE GROWING UPSCALE INTO AN MCS ALONG AND AHEAD OF THE FRONT AS IT PLOWS INTO THE ANTECEDENT WARM/MOIST AIR. RAIN CHANCES LOOK PRETTY GOOD FOR NEARLY ALL OF THE PANHANDLES OVERNIGHT WITH SOME SEVERE STORMS LIKELY. THE MAIN THREAT WILL AGAIN BE DAMAGING WINDS WITH LARGE HAIL LESS LIKELY. THE FRONT IS EXPECTED TO DIVE SOUTH OVERNIGHT AND MOVE THROUGH MOST IF NOT ALL OF THE FORECAST AREA BY 12Z. MAX TEMPS HAVE BEEN LOWERED FOR FRIDAY INTO THE UPPER 80S IN MOST AREAS. THE STRONG FLOW ALOFT SHOULD ENHANCE LEE TROFFING...WHICH SHOULD ALLOW THE BOUNDARY TO RETREAT BACK TO THE NORTH DURING THE DAY. CONVECTION IS FORECAST TO DEVELOP ALONG THIS BOUNDARY AGAIN DURING THE AFTERNOON. DEEP LAYER SHEAR IS FORECAST TO IMPROVE DURING THE DAY...INCREASING THE THREAT FOR ORGANIZED SEVERE WEATHER. LOW CLOUDS WILL BE POSSIBLE DURING THE EARLY PART OF THE DAY WHICH COULD SERVE TO LIMIT INSTABILITY SOMEWHAT. HOWEVER...A SHORTWAVE IS PROGGED TO ENHANCE LARGE SCALE LIFT BY PEAK HEATING. POPS WERE INCREASED DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE THROUGH THE DAY ON SATURDAY AND SATURDAY NIGHT WITH MAX TEMPS ONCE AGAIN GENERALLY IN THE UPPER 80S. BY SUNDAY...THE FORECAST TRENDS TOWARD GENERALLY DRY DAYS WITH THUNDERSTORMS POSSIBLE DURING THE EVENING HOURS AS CONVECTION DRIFTS AWAY FROM THE HIGHER TERRAIN TO THE NORTHWEST. TEMPERATURES ARE FORECAST TO WARM BACK INTO THE MID 90S BY MONDAY AREAWIDE BUT THE NEXT COLD FRONT IS FORECAST TO ARRIVE EARLY TUESDAY. THIS FRONT WILL COOL TEMPS BACK TO JUST BELOW SEASONAL NORMS BUT NO PRECIPITATION WAS INCLUDED FOR TUESDAY AT THIS TIME. HOWEVER...I DID ADD SLIGHT CHANCE POPS FOR TUESDAY NIGHT AS NORTHWEST FLOW ALOFT CONTINUES. THE FORECAST WAS LEFT DRY WEDNESDAY AND THURSDAY WITH MEX TEMPS FOLLOWED CLOSELY. JOHNSON && .FIRE WEATHER... AMPLE LOW LEVEL MOISTURE AND 20FT WIND SPEEDS LESS THAN 15 MPH WILL MITIGATE FIRE WEATHER CONCERNS THROUGH THE WEEKEND. THE ONLY ISSUE WILL BE THE POTENTIAL FOR LIGHTNING RELATED GRASS FIRES WITH ANY THUNDERSTORMS THAT DEVELOP. MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO REMAIN ABOVE 25 PERCENT THROUGH THE NEXT 7 DAYS. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 66 88 61 88 64 / 40 20 30 30 30 BEAVER OK 63 86 60 90 64 / 50 30 50 30 30 BOISE CITY OK 63 86 61 88 62 / 40 40 40 30 30 BORGER TX 68 91 66 89 68 / 40 20 40 30 30 BOYS RANCH TX 68 90 62 90 64 / 40 30 30 30 30 CANYON TX 66 89 62 89 64 / 30 20 30 30 30 CLARENDON TX 67 90 62 88 64 / 40 20 30 30 30 DALHART TX 64 87 61 90 63 / 40 30 40 30 30 GUYMON OK 64 87 63 91 65 / 50 30 40 30 30 HEREFORD TX 66 90 62 88 63 / 30 20 30 30 30 LIPSCOMB TX 64 86 60 89 63 / 50 20 50 30 30 PAMPA TX 67 89 62 88 64 / 40 20 40 30 30 SHAMROCK TX 69 90 63 89 65 / 40 20 40 30 30 WELLINGTON TX 70 91 66 90 66 / 40 20 40 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUL 16 2009 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO THE COMBINATION OF A WEAK COLD FRONT...SUFFICIENT MOISTURE... AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM FROM THE NORTHWEST. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON THROUGH SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY NIGHT. SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. ANDRADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 W AMARILLO 35.20N 101.91W
07/16/2009 E0.88 INCH POTTER TX PUBLIC
INTERSTATE 40 AND BELL
&&
EVENT NUMBER AMA0900018
NUNEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 SSW AMARILLO 35.16N 101.84W
07/16/2009 E1.00 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA0900020
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 WSW AMARILLO 35.19N 101.85W
07/16/2009 E1.00 INCH POTTER TX TRAINED SPOTTER
34TH AVE AND WASHINGTON
&&
EVENT NUMBER AMA0900021
NUNEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 4 SW AMARILLO 35.16N 101.87W
07/16/2009 E1.00 INCH RANDALL TX PUBLIC
QUARTER SIZE HAIL AT GEORGIA AND DOUGLAS
&&
EVENT NUMBER AMA0900022
NUNEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 528 PM CDT THU JUL 16 2009 OKZ001-002-162300- CIMARRON OK-TEXAS OK- 528 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR TEXAS AND CIMARRON COUNTIES. AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM HOUGH TO KEYES...MOVING SOUTHEAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 7 SSW AMARILLO 35.11N 101.87W
07/16/2009 E1.00 INCH RANDALL TX TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL AT WASHINGTON AND
HOLLYWOOD
&&
EVENT NUMBER AMA0900023
JOHNSONThe Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated the thunderstorm wind gusts just northeast of Tyrone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185995, 186001, 185996, 185997.